Alert archive / Georgia / Flash Flood Warnings in 1996
Flash Flood Warning 9, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 2, 1996, 6:03 PM EST for Habersham County, Georgia; Oconee County, South Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 2, 1996, 6:03 PM EST (23:03 UTC)
- Expired
- Feb 3, 1996, 12:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Habersham County, GA, Oconee County, SC
The radar
The Greer radar (KGSP), 101 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 478 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 022303 FFWGSP GAC137-SCC073-030500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 603 PM EST FRI FEB 2 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST GEORGIA ...HABERSHAM COUNTY IN SOUTH CAROLINA ...OCONEE COUNTY AS OF 6 PM..REPORTS FROM EMERGENCY MANAGEMENT OFFICIALS IN HABERSHAM AND OCONEE COUNTIES INDICATED STREAMS AND CREEKS BEGINNING TO APPROACH BANKFULL IN THOSE TWO COUNTIES. ADDITIONAL MODERATE TO HEAVY RAINS WILL MOVE INTO THE AREA OVER THE NEXT FEW HOURS..PROVIDING A GOOD CERTAINTY THAT SOME FLOODING WILL RESULT. ANYONE DRIVING ACROSS BRIDGES WHICH ARE UNDER WATER SHOULD BE ADVISED THAT SOMETIMES THE ROADS NEAR THE BRIDGES WASH OUT. IF YOU DRIVE NEAR THE BRIDGES...YOU MAY SINK INTO THE WASHED OUT AREA AND LOSE YOUR VEH:ICLE. DO NOT RISK YOUR LIFE OR VEHICLE...CHOOSE AN ALTERNATE ROUTE INSTEAD. BURRUS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 1:41 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Feb 2, 1:41 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 140 PM EST FRI FEB 2 1996 RAH: CONT ALL WARNINGS. CONSIDER UPGRADING WATCH TO ICE STORM WARNING. KEEP SNOW IN FCST THRU SAT NGT N MTNS. CAE: MAY NEED TO LK AT EXPNDG FFA. KEEP WARNINGS IN EFFECT. DISC: BEST DYNAMICS WITH THIS SYSTEM POISED TO MOVE THROUGH OUR CWA THROUGH ARND 06Z. ICE STORM CONTINUES BASICALLY NORTH OF I-85 AND EAST OF I-26...WITH PLENTY OF TREE/POWER LINES BEING DOWNED...MAINLY FROM NORTHERN CHEROKEE COUNTY SC...AND POINTS NORTH OF A SHELBY-LINCOLNTON TO CONCORD LINE. IN THE N MTNS OF NC PRECIP WAS BEGINNING TO MIX BACK WITH SNOW...AND THIS TREND SHUD CONT. ACROSS XTRM NE GA AND THE REST OF THE UPSTATE...MAINLY TREE ICING CONTS NORTH OF I-85. HERE AT GSP WE CONT TO ACCUMULATE ICE IN THE TREES EVEN AT 33 DEG. ACRS THE REST OF THE UPSTATE AND NE GA VERY HEAVY RAINS ARE MOVG IN. BASED ON TRENDS THE NEXT SVRL HOURS...WE MAY WANT TO EXPAND FFA TO INCLUDE A GOOD DEAL OF THE REST OF THE UPSTATE. THE HEAVIEST RAINS HAVE FOR THE MOST PART STAYED OUT OF THE NC MTNS. IN THE REST OF THE NC MTNS...MAINLY JUST RAIN WAS FALLING. IT APPEARS THE COLDER AIR IS NOW POISED TO MOVE BACK IN AS TROF AXIS SHIFTS EAST...SO GOING WARNINGS SHUD PRBLY WORK OUT. FOR THE WATCH AREA ARND CLT...AM LEANING TWRDS UPGRADING AT NEXT ISSUANCE AS TEMPS AT FREEZING AND PLENTY OF MSTR TO GO. MY TEMP FCST LEANS A BIT TWRD COLDER FAN NUMBERS LATE IN THE PD. RCMD KEEPING AT LEAST A SMALL CHC SNOW SHOWERS ERLY ALL AREAS TOMORROW...AND ALSO RCMD LIKELY POPS FOR S- IN THE N MTNS THRU SUN AS STRONG VORT MAX MOVES ACRS. AVL 22/25 12/19 +/5/0/0 CLT 26/28 17/29 +/4/0/0 GSP 26/28 15/28 +/3/0/0 JOHNSTONE
In the hours before
Special weather statement, Feb 2, 3:34 PM EST, 2 hours 29 minutes before
NCZ033>037-048>059-062>072-082-022300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 334 PM EST FRI FEB 2 1996 THE LATEST REPORTS FROM COUNTY EMERGENCY OFFICIALS SHOW THAT ICE ACCUMULATIONS ARE CAUSING MAJOR PROBLEMS ACROSS THE FOOTHILLS AND PORTIONS OF THE PIEDMONT OF WESTERN NORTH CAROLINA. BURKE... CALDWELL...LINCOLN...CATAWBA...ALEXANDER...IREDELL...DAVIE AND ROWAN COUNTIES HAVE NUMEROUS TREES AND POWER LINES DOWN RESULTING IN POWER OUTAGES. DOWNED POWER LINES HAVE SPARKED 28 FIRES IN CATAWBA COUNTY AND 50 PERCENT OF HICKORY IS WITHOUT POWER. IN LINCOLN COUNTY 1100-1200 HOMES ARE WITHOUT POWER. FIFTY PERCENT OF IREDELL COUNTY IS WITHOUT POWER. ELSEWHERE ACROSS THE SOUTHERN FOOTHILLS AND INTO HENDERSON COUNTY AND BUNCOMBE COUNTIES...SEVERAL TREES AND POWER LINES ARE DOWN...BUT NO MAJOR PROBLEMS. PRECIPITATION HAS TAPERED OFF FOR THE TIME BEING ACROSS THE MOUNTAIN COUNTIES BORDERING TENNESSEE...HOWEVER AS TEMPERATURES BEGIN TO DROP IN THESE COUNTIES AND PRECIPITATION MOVES BACK IN TOWARD DARK...SLEET AND SNOW WILL BEGIN AND ROADS COULD BECOME VERY TREACHEROUS AS TEMPERATURES FALL BELOW FREEZING. MODERATE TO HEAVY FREEZING RAIN AND SLEET WILL FALL ACROSS THE FOOTHILLS AND WESTERN PIEDMONT OF NORTH CAROLINA LATER THIS AFTERNOON AND EVENING. TEMPERATURES SHOULD BEGIN TO DROP AS COLDER AIR FILTERS INTO THE REGION. ALSO...WINDS WILL BEGIN TO INCREASE ONLY COMPOUNDING THE PROBLEM OF DOWNED TREES AND POWER LINES. AS TEMPERATURES DROP...ROADS WILL BECOME VERY ICY AND TRAVEL WILL BE HAZARDOUS. REMEMBER IF YOU ARE OUTDOORS...STAY AWAY FROM DOWNED POWER LINES. KEEP FLASHLIGHTS...EXTRA BATTERIES AND A PORTABLE BATTERY POWERED RADIO CLOSE AT HAND IN YOUR HOME. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS ON THIS DANGEROUS WINTER STORM. MOYER END
Special weather statement, Feb 2, 3:35 PM EST, 2 hours 28 minutes before
NCZ033>037-048>059-062>072-082-022300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 334 PM EST FRI FEB 2 1996 THE LATEST REPORTS FROM COUNTY EMERGENCY OFFICIALS SHOW THAT ICE ACCUMULATIONS ARE CAUSING MAJOR PROBLEMS ACROSS THE FOOTHILLS AND PORTIONS OF THE PIEDMONT OF WESTERN NORTH CAROLINA. BURKE... CALDWELL...LINCOLN...CATAWBA...ALEXANDER...IREDELL...DAVIE AND ROWAN COUNTIES HAVE NUMEROUS TREES AND POWER LINES DOWN RESULTING IN POWER OUTAGES. DOWNED POWER LINES HAVE SPARKED 28 FIRES IN CATAWBA COUNTY AND 50 PERCENT OF HICKORY IS WITHOUT POWER. IN LINCOLN COUNTY 1100-1200 HOMES ARE WITHOUT POWER. FIFTY PERCENT OF IREDELL COUNTY IS WITHOUT POWER. ELSEWHERE ACROSS THE SOUTHERN FOOTHILLS AND INTO HENDERSON COUNTY AND BUNCOMBE COUNTIES...SEVERAL TREES AND POWER LINES ARE DOWN...BUT NO MAJOR PROBLEMS. PRECIPITATION HAS TAPERED OFF FOR THE TIME BEING ACROSS THE MOUNTAIN COUNTIES BORDERING TENNESSEE...HOWEVER AS TEMPERATURES BEGIN TO DROP IN THESE COUNTIES AND PRECIPITATION MOVES BACK IN TOWARD DARK...SLEET AND SNOW WILL BEGIN AND ROADS COULD BECOME VERY TREACHEROUS AS TEMPERATURES FALL BELOW FREEZING. MODERATE TO HEAVY FREEZING RAIN AND SLEET WILL FALL ACROSS THE FOOTHILLS AND WESTERN PIEDMONT OF NORTH CAROLINA LATER THIS AFTERNOON AND EVENING. TEMPERATURES SHOULD BEGIN TO DROP AS COLDER AIR FILTERS INTO THE REGION. ALSO...WINDS WILL BEGIN TO INCREASE ONLY COMPOUNDING THE PROBLEM OF DOWNED TREES AND POWER LINES. AS TEMPERATURES DROP...ROADS WILL BECOME VERY ICY AND TRAVEL WILL BE HAZARDOUS. REMEMBER IF YOU ARE OUTDOORS...STAY AWAY FROM DOWNED POWER LINES. KEEP FLASHLIGHTS...EXTRA BATTERIES AND A PORTABLE BATTERY POWERED RADIO CLOSlE AT HAND IN YOUR HOME. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS ON THIS DANGEROUS WINTER STORM. MOYER END
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 3:01 PM EST | Flash Flood Warning | GSP | Greenwood | 6 hr |
Nearby
Flash Flood Warnings in Georgia, 1996Flash Flood Warnings in South Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.